December 5, 2012
Hip Fractures Significantly Increase After Antihypertensive Therapy Initiation

Toronto—Elderly patients beginning antihypertensive therapy need a fair warning: Their risk of suffering hip fracture increases 43% in the first 45 days of taking the drugs.

Those statistics come from a study published online recently by the Archives of Internal Medicine.

Researchers from the University of Toronto examined data from health care administrative databases in Ontario, looking at records from 2000 to 2009 for community-dwelling hypertensive patients with a mean age of 80.8 years.

Study authors note that a common side effect of antihypertensive medications is a sudden drop in blood pressure, which can occur during sudden upright movement or change of position. They add that dizziness or weakness can contribute to falls in the elderly, which is the main underlying cause of 90% of hip fractures.

“It’s important for patients to be educated on the potential risk of a hip fracture when they start an anti-hypertensive drug,” said lead author Debra Butt, MD. “They should be cautious; if they experience dizziness or weakness, they need to let their doctor know, and should not engage in activities that would put them at risk of falling. For example, if you start your anti-hypertensive drug before bed and get up in the middle of the night to go to the bathroom, be careful, you could be dizzy.”

Researchers found that, among the 301,591 newly treated hypertensive community-dwelling elderly patients, 1,463 hip fractures were identified during the observation period. Hypertensive elderly persons who began receiving an antihypertensive drug had a 43% increased risk of having a hip fracture during the first 45 days following treatment initiation, relative to the control periods (incidence rate ratio, 1.43; 95% CI, 1.19-1.72). Study authors suggest that the antihypertensive class of drugs be added to the list of other psychotropic drugs that have similar side effects on drug initiation, such as anti-depressants and sleeping pills.

“We are not saying don’t take these drugs; they are proven to reduce the risk of stroke and heart attacks. Just be cautious when starting them,” Butt explained.

U.S. Pharmacist Social Connect